Texas, 2010

Hail and Damaging Wind in Texas, May 20, 2010

May 20, 2010 · NWS SHV · 2 events in 2 counties and zones

A vigorous, upper level storm system moved across eastern Kansas into southern Missouri during the afternoon and evening hours of May 20th. A portion of this trough swung southward into the middle Red River Valley of northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous, upper level storm system moved across eastern Kansas into southern Missouri during the afternoon and evening hours of May 20th. A portion of this trough swung southward into the middle Red River Valley of northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. An outflow boundary was present across the region from earlier convection that was present during the morning of the 20th. A moderately unstable airmass, a weak outflow boundary, and plentiful moisture combined with the influence of the upper storm system were all the ingredients needed for strong to severe thunderstorms. The thunderstorms produced damaging wind gusts along with large hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 12:02 PM CST, 43 minutes earlier.

Area forecast discussion, May 20, 12:02 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CDT THU MAY 20 2010

.DISCUSSION...

A QUICK UPDATE HAS BEEN COMPLETED IN ORDER TO EXPAND THE SEVERE
THUNDERSTORM WATCH INTO FRANKLIN...TITUS...AND MORRIS COUNTIES.

TEXT PRODUCTS HAVE BEEN ISSUED. NO OTHER SIGNIFICANT CHANGES HAVE
BEEN MADE AT THIS TIME.  /21/

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT THU MAY 20 2010/

..A FORECAST UPDATE WILL BE COMING...
..SEVERE STORMS REMAIN POSSIBLE THIS AFTERNOON...

DISCUSSION...
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE
SOUTHEAST ACROSS THE REGION THIS MORNING AS AN INITIAL SHORTWAVE
TROUGH EJECTS TOWARD THE MID-MISSISSIPPI VALLEY.  LATEST SURFACE
ANALYSIS HAS THE COLD FRONT NEAR A LAKE BRIDGEPORT TEXAS TO A
SURFACE LOW NEAR FAYETTEVILLE ARKANSAS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON AS ANOTHER SHORTWAVE TROUGH/JET STREAK MOVES INTO THE
REGION.  THE NEXT ROUND OF CONVECTION SHOULD DEVELOP ALONG THE
OUTFLOW BOUNDARY FROM CONVECTION THIS MORNING.  MODIFYING THE
SOUNDING BASED ON FORECAST HIGH TEMPERATURES AND SOME DAYTIME MIXING
RESULTS IN SURFACE-BASED CAPE VALUES IN EXCESS OF 4000 JOULES/KG
WITH AMPLE LOW-LEVEL WIND SHEAR.  STORMS SHOULD INITIALLY FIRE
ACROSS SOUTH-CENTRAL ARKANSAS/NORTHEAST LOUISIANA AROUND NOON...THEN
DEVELOP SOUTHWEST INTO NORTHWEST LOUISIANA.  CONVECTIVE DEVELOPMENT
OF STRONG/SEVERE STORMS ACROSS EAST TEXAS MAY WAIT UNTIL
MID-AFTERNOON /GIVE OR TAKE/ DUE TO A GREAT DEAL OF ONGOING
CONVECTION.  I GENERALLY AGREE WITH SPC'S THOUGHTS...AND WILL
INCORPORATE THE NEW SEVERE THUNDERSTORM WATCH INTO THE MORNING
UPDATE. STAY TUNED.

OUTSIDE OF REMOVING SEVERE THUNDERSTORM WATCH 193 AND INCLUDING
SEVERE THUNDERSTORM WATCH 194...I HAVE MADE NOTICEABLE CHANGES TO
THE TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BASED UPON
OBSERVED TRENDS.  PRECIPITATION PROBABILITIES MAY SEEM A TAD ON THE
HIGH SIDE INITIALLY...BUT WILL BE TWEAKED AS THE EVENT UNFOLDS.
UPDATED NUMBERS ARE PROVIDED BELOW FOR YOUR PERUSAL.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.  AN
UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY.  /21/

AVIATION...
AREA OF SIGNIFICANT WEATHER WILL CONTINUE OVER E OK W AR NE TX AND N
LA THRU THIS AFTERNOON AND EARLY EVENING. VFR NOT RECOMMENDED THAT
AREA UNTIL CONDITIONS IMPROVE ON FRIDAY. SHOWERS AND THUNDERSTORMS
WERE ONGOING THIS MORNING ALONG THE BOUNDARY OVER OKLAHOMA AND
ARKANSAS AND CONTINUED TO DRIFT AND BUILD SOUTH INTO THE NORTHERN
FRINGES OF THE FOUR STATE REGION NORTHWEST OF THE INTERSTATE 30
CORRIDOR. IN THE WARM SECTOR ACROSS THE FOUR STATE
REGION...SOUTHERLY WINDS ON THE SURFACE ALONG WITH STRONG WINDS
ABOVE THE SURFACE...IN THE BOUNDARY LAYER GREATER THAN 35 TO 4O
KNOTS...WERE PULLING GULF MOISTURE NORTHWARD...RESULTING IN MVFR
CEILINGS AROUND 15 HND TO 25 HND FEET. EXPECT SHOWERS AND
THUNDERSTORMS IN TAFS THROUGHOUT THE DAY IN EITHER VCTS GROUPS OR AS
A TEMPO WHEN CONDITIONS LOOK FAVORABLE FOR THEIR DEVELOPMENT. RAIN
CHANCES WILL BE HIGHER FOR THE INTERSTATE 30 CORRIDOR FOR
TODAY...TAPERING OFF SLIGHTLY TO NEAR THE INTERSTATE 20
CORRIDOR...WITH THE LOWER CHANCES ACROSS DEEP EAST TEXAS INTO LOWER
PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA. DURING THE NIGHT THE
CHANCES OF RAIN DECREASE OVER THE FAR NORTH WHILE BECOMING HIGHER
ALONG AND NEAR THE INTERSTATE 20 CORRIDOR AND THEN ON TO THE SOUTH
AFTER 20/07Z TO 20/12Z.  SURFACE WINDS WILL BE SOUTHERLY 10 TO 20
KNOTS WITH HIGHER GUSTS TO 25 KNOTS OVER EAST TEXAS AND NORTHWEST
LOUISIANA AND PARTS OF SOUTHWEST ARKANSAS TODAY AND 10 TO 15 KNOTS
WITH GUSTS TO 20 KNOTS OVER SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL
LOUISIANA. WINDS WILL BE HIGHER IN AND NEAR THE THUNDERSTORMS THAT
DEVELOP. THE WINDS WILL BECOME MORE VARIABLE AND NORTHERLY DURING
THE OVERNIGHT HOURS IN WAKE OF A BOUNDARY BEHIND THUNDERSTORMS. /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  71  91  70  92 /  70  40  10   0  10
MLU  89  70  90  68  92 /  70  40  20  10  10
DEQ  83  64  89  64  90 / 100  30   0   0   0
TXK  87  66  89  66  91 /  90  40  10   0   0
ELD  88  68  88  65  90 /  80  40  20   0   0
TYR  87  70  91  70  90 /  70  30   0   0  10
GGG  88  70  92  69  91 /  70  30   0   0  10
LFK  89  72  92  70  91 /  60  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

D. BUTTS
Hazardous weather outlook, May 20, 10:15 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT THU MAY 20 2010

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-
211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS-
CASS-
1115 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON NORTH
OF A YANTIS TEXAS TO MARION LOUISIANA LINE. THE MAIN SEVERE WEATHER
RISKS WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND
HAIL GREATER THAN 1 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
NORTHEAST TEXAS AND SOUTH ARKANSAS INTO THE EARLY AFTERNOON AS
UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. GIVEN THE AMOUNT
OF AVAILABLE INSTABILITY AND MOISTURE...SOME OF THE STORMS COULD
BECOME SEVERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE
REGION...ESPECIALLY IF STORMS REPEATEDLY MOVE ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THROUGH AT
LEAST MID AFTERNOON.

LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
211100-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1115 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A YANTIS TEXAS TO MARION LOUISIANA
LINE. THE MAIN SEVERE WEATHER RISKS WILL BE HAIL GREATER THAN 1
INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN
HOUR. ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
BOUNDARY LEFT OVER FROM EARLY MORNING STORMS IN ARKANSAS. GIVEN
COLD TEMPERATURES ALOFT...A MOIST AIRMASS...AND A VERY UNSTABLE
AIRMASS...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE. THE
TORNADO POTENTIAL WILL BE ON THE LOW SIDE...UNLESS THE STORMS
INTERSECT ALONG PRE EXISTING BOUNDARIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED THIS AFTERNOON AND
EVENING.

D. BUTTS

In the hours before

Special weather statement, May 20, 9:22 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 AM CDT THU MAY 20 2010

ARZ050-051-059-060-070-OKZ077-TXZ097-201600-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-SEVIER-
1022 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER...HOWARD AND MILLER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...FOREMAN...
     MANDEVILLE...MINERAL SPRINGS...OGDEN...RICHMOND...SARATOGA...
     TEXARKANA...TOLLETTE...WILTON...WINTHROP...HOOKS AND NEW
     BOSTON...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FOREMAN...MOVING
EAST AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL
WILL ALSO OCCUR AS THE STORM MOVES OVERHEAD.

03
Special weather statement, May 20, 12:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT THU MAY 20 2010

TXZ108>111-124-125-201845-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
101 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...FRANKLIN...MORRIS...CAMP...WOOD AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...
     MOUNT VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS...
     WILKERSON AND WINNSBORO...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT VERNON...OR 13 MILES SOUTH
OF HAGANSPORT...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

03

The radar

The Shreveport radar (KSHV), 124 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Camp

When
May 20, 12:45 PM CST
Where
Camp County, 3.56 mi SE of Leesburg
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -95.030

Trees were downed in the southwest portion of the county.

Hail, Harrison

When
May 20, 1:59 PM CST
Where
Harrison County, 4.07 mi ENE of Crossroads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.480, -94.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220997, 220998.